Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 13, 1997, 12:20 AM PST for Orange County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 1997, 12:20 AM PST (08:20 UTC)
- Expired
- Jan 13, 1997, 2:15 AM PST
- In force
- 115 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Orange County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 130823 FFWSAN CAC059-131015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 1220 AM PST MON JAN 13 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 215 AM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...NORTH ORANGE COUNTY AT 1220 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING THROUGH NORTH ORANGE COUNTY. THIS STORM WAS MOVING TO THE EAST AT ABOUT 25 MPH. THIS THUNDERSTORM CONTAINS DIME SIZE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. ATKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 8:45 PM PST, 3 hours 35 minutes earlier.
Area forecast discussion, Jan 12, 8:45 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST SUN JAN 12 1997
...SYNOPSIS...
SHOWERS WILL CONTINUE TONIGHT AS A STRONG STORM MOVES ACROSS SOUTHERN
CALIFORNIA WITH THE SNOW LEVEL BETWEEN 3000 AND 3500 FEET. AN ADDITIONAL
INCH OF RAIN IS POSSIBLE IN THE COASTAL AND INLAND AREAS...WITH ANOTHER
4 TO 8 INCHES OF SNOW IN THE MOUNTAINS BY MIDDAY MONDAY. ANOTHER STORM
APPROACHING FROM THE WEST WILL BRING A CHANCE OF MORE RAIN AND SNOW ON
TUESDAY.
...DISCUSSION...
00Z MODELS SHOW ANTHER INTENSE VORTEX ROTATING ARND UPPER LOW AND HEADNG
FOR SOCAL. 00Z NKX AND VBG SNDGS QUITE SATURATED...SO PLNTY OF MOISTURE
TO WRK WITH. RAMSDIS SHOWS GRTEST ENHANCEMENT MVG THRU SAN CNTY ATTM
WITH A BRIEF BRK IN THE CLDS. MORE ENHNCMNT REDEVLOPING OVER
ORNG...SBA...AND VENTURA CNTYS AS SECOND VORTEX SLDS SE. EXPECT RAIN AND
SNOW TO REDVELP LATER TNT. DYNAMICS STILL QUITE STRONG AND A SIG RAIN
AND SNOW EVENT LIKELY WITH OCNL ROGUE TRWS. MDL QPF BRNG ADDITIONAL INCH
OF RAIN TO SAN CNTY...AND WITH SNOW LEVEL AT 3500 FEET...EXPECT MORE HVY
SNOW IN THE MTNS. WINTER STORM WARNING WILL BE ISSUED THRU 9AM TUESDAY
FOR MTNS ABVE 3500 FEET. 6 TO 9 INCHES REPRTED AT MT LGNA BY CHPS WITH
SNOW LVL AT 3500 FT.
NEXT S/W TUESDAY LOOKS LIKE ROUND THREE WITH POT FOR MR RN AND HVY SNOW.
NOT SURE SNOW LVLS WILL RISE MUCH ABV 4000 FT TUESDAY BUT WILL LV
ADDITIONAL MDLS RUNS B(FR COMMITING.
SAN WW 052/058 049/058 050 067746
MOEDEIn the hours before
Special weather statement, Jan 12, 8:39 PM PST, 3 hours 41 minutes before
CAZ043-050-058-131630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 830 PM PST SUN JAN 13 1996 A COLD FRONT STRENGTHENED DRAMATICALLY AS IT CAME INTO SAN DIEGO COUNTY THIS AFTERNOON AND EVENING. THE FRONT PICKED UP ENERGY FROM A STRONG JET STREAM ALOFT. THE FRONT HAS CAUSED MODERATE TO HEAVY RAIN ALL OVER THE COUNTY. FLOODING NEARLY CLOSED HIGHWAY 78 BETWEEN ESCONDIDO AND OCEANSIDE. IT ALSO PRODUCED ISOLATED THUNDERSTORMS AND A WATERSPOUT NEAR POINT LOMA. THIS COLD WINTER STORM WILL KEEP THE SNOW LEVEL NEAR 3500 FEET TONIGHT. THERE WILL CONTINUE TO BE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE NIGHT AS UNSTABLE AIR FOLLOWING THE FRONT COMES IN OFF THE PACIFIC. ADDITIONAL RAINFALL WILL AVERAGE AROUND ONE QUARTER OF AN INCH EXCEPT FOR GREATER AMOUNTS IN AREAS THAT GET THUNDERSTORMS. SOME RAINFALL AMOUNTS IN SAN DIEGO COUNTY IN INCHES THROUGH 8PM... MIRAMAR NAS.........................1.61 RANCHO BERNARDO.....................1.65 LA MESA.............................0.98 FALLBROOK...........................1.22 OCEANSIDE...........................1.22 LAKE CUYAMACA.......................1.14 SAN DIEGO (FASHION VALLEY)..........1.10 NORTH ISLAND NAS....................0.91 RAMONA..............................1.10 BONITA..............................0.91 PALOMAR MTN.........................1.40 POWAY...............................1.69 CARDIFF.............................2.00 MT LAGUNA...........................7 INCHES OF SNOW MACKECHNIE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 12:20 AM PST | Severe Thunderstorm Warning | SGX | Orange | 115 min |
| Jan 13, 1:00 AM PST | Flash Flood Warning | SGX | Riverside | 2 hr |
| Jan 13, 1:00 AM PST | Severe Thunderstorm Warning | SGX | Riverside | 2 hr |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.